Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 43, NWS State College, PA
NWS State College, PA issued this severe thunderstorm warning at May 18, 2004, 8:06 PM EDT for Lancaster County, York County, Pennsylvania. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 18, 2004, 8:06 PM EDT (00:06 UTC)
- Expired
- May 18, 2004, 8:45 PM EDT
- In force
- 39 min
- Issued by
- NWS State College, PA
- Area
- Counties, with a storm outline in the text
Counties Lancaster County, PA, York County, PA
The radar
The Sterling radar (KLWX), 140 km from the middle of the area, began a volume at 00:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 00:00Z, 0.1 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 136 J/kg
- Mixed-layer CIN
- -136 J/kg
- Mixed-layer LCL
- 1253 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 85 m²/s²
- 0-3 km storm-relative helicity
- 134 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
912
WUUS51 KCTP 190006
SVRCTP
PAC071-133-190045-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
805 PM EDT TUE MAY 18 2004
THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
YORK COUNTY IN SOUTH CENTRAL PENNSYLVANIA
LANCASTER COUNTY IN SOUTH CENTRAL PENNSYLVANIA
* UNTIL 845 PM EDT
* AT 805 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS FROM LANCASTER TO STEWARTSTOWN...
MOVING EAST AT 25 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
LEOLA AND WILLOW STREET AROUND 810 PM EDT...
SUNNYBURN AND STRASBURG AROUND 815 PM EDT...
PARADISE AROUND 820 PM EDT...
QUARRYVILLE AROUND 825 PM EDT...
BETHEL AROUND 830 PM EDT...
GAP AROUND 835 PM EDT...
THE MAIN THREAT FROM THIS LINE OF STORMS IS A DAMAGING WIND GUST.
EXPECT GUSTS TO EXCEED 60 MPH. THESE WINDS CAN EASILY KNOCK DOWN
TREES AND POWER LINES...AND CAUSE PROPERTY DAMAGE. LARGE HAIL IS
ALSO POSSIBLE. THE SAFEST PLACE TO BE DURING A SEVERE THUNDERSTORM
IS INSIDE A SUBSTANTIAL SHELTER...AWAY FROM WINDOWS.
THIS IS A DANGEROUS STORM WIND GUSTS FROM THIS SEVERE THUNDERSTORM
HAVE ALREADY DOWNED TREES IN YORK COUNTY DURING THE PAST HOUR. IF
YOU ARE IN THE PATH OF THIS STORM...MOVE TO A SUBSTANTIAL SHELTER
NOW
INTENSE RAINFALL IS ALSO LIKELY WITH THIS STORM. THE HEAVY RAIN WILL
CAUSE WATER TO POND ON AREA ROADS AND REDUCE VISIBILITIES TO NEAR
ZERO...WHICH WILL MAKE TRAVEL HAZARDOUS. THE RAIN WILL ALSO FILL
DITCHES AND SMALL STREAMS QUICKLY...AND MAY LEAD TO FLOODING.
INTENSE LIGHTNING IS OCCURRING WITH THIS STORM. STAY INDOORS AWAY
FROM WINDOWS. STAY OFF THE PHONE IF POSSIBLE.
PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
LAT...LON 4013 7637 3992 7653 3982 7693 3973 7697
3975 7618 3989 7606 4006 7597
LAMBERT
$$
&What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 3:30 PM EDT, 4 hours 36 minutes earlier.
Area forecast discussion, May 18, 3:30 PM EDT, 4 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
330 PM EDT TUE MAY 18 2004
.SHORT TERM...
WITH SEVERE WEATHER BECOMING MORE LIKELY ACROSS PARTS OF CWA...WILL
KEEP THIS SHORT. CURRENTLY SVR TSTORM WATCHES OUT TO OUR WEST AND
NORTH...INCLUDING NORTHERN TIER. SOME BREAKS OF SUN DURING THE
AFTERNOON HAS DESTABILIZED THE ATMOSPHERE...AND ADDITIONAL SHEAR TO
THE NORTH WILL AID IN POTENTIAL SVR TSTORM DEVELOPMENT. ACROSS THE
SOUTH...INSTABILITY PRESENT BUT SHEAR DECREASES...SO A FEW PULSE
TYPE STRONGER STORMS POSSIBLE. BIGGEST THREAT FOR THE SOUTH WILL BE
IN THE LAURELS WHERE TRAINING ECHOS COULD CAUSE FLOODING IN THESE
ALREADY WET COUNTIES.
COLD FRONT GRADUALLY PUSHES THROUGH TONIGHT...LINGERING ACROSS S PA
AND KEEPING SHOWERS IN THAT REGION INTO TOMORROW. THEN THE FRONT
TURNS AROUND AND HEADS BACK NORTHWARD AS A WARM FRONT BRINGING
ADDITIONAL CHANCES FOR THUNDERSTORMS.
.LONG TERM...
BOUNDARY STILL HANGING AROUND THROUGH MUCH OF THE WEEK ALIGNED E/W
AND PARALLEL TO UPPER FLOW...BRINGING LITTLE CHANGE TO THE WEATHER
AND KEEPING A DAILY CHANCE FOR SHOWERS/TSTORMS IN THE FORECAST.
&&
.PRELIMINARY POINT TEMPS/POPS...
HARRISBURG 64 77 60 77 / 50 50 10 30
WILLIAMSPORT 60 77 54 74 / 50 30 10 30
BRADFORD 49 70 52 72 / 50 20 10 40
JOHNSTOWN 58 68 58 73 / 60 60 10 40
ALTOONA 59 73 57 75 / 50 50 10 30
STATE COLLEGE 58 72 56 76 / 50 40 10 30
SELINSGROVE 61 77 56 75 / 50 30 10 30
LANCASTER 62 79 59 79 / 50 40 10 30
YORK 62 79 60 80 / 50 50 10 30
&&
.CTP WATCHES/WARNINGS/ADVISORIES...
PA...FLOOD WATCH THROUGH TONIGHT FOR ZONES PA024-033.
SEVERE THUNDERSTORM WATCH FOR NORTHERN MTNS TIL 10 PM.
&&Hazardous weather outlook, May 18, 5:16 AM EDT, 14 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 516 AM EDT TUE MAY 18 2004 PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053- 056>059-063>066-190912- ADAMS PA-BEDFORD PA-BLAIR PA-CAMBRIA PA-CAMERON PA-CLEARFIELD PA- COLUMBIA PA-CUMBERLAND PA-DAUPHIN PA-ELK PA-FRANKLIN PA-FULTON PA- HUNTINGDON PA-JUNIATA PA-LANCASTER PA-LEBANON PA-MCKEAN PA- MIFFLIN PA-MONTOUR PA-NORTHERN CENTRE PA-NORTHERN CLINTON PA- NORTHERN LYCOMING PA-NORTHUMBERLAND PA-PERRY PA-POTTER PA- SCHUYLKILL PA-SNYDER PA-SOMERSET PA-SOUTHERN CENTRE PA- SOUTHERN CLINTON PA-SOUTHERN LYCOMING PA-SULLIVAN PA-TIOGA PA- UNION PA-WARREN PA-YORK PA- 516 AM EDT TUE MAY 18 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...TODAY: A COLD FRONT...OVER MICHIGAN THIS MORNING...WILL PUSH INTO PENNSYLVANIA LATE TODAY...PRECEDED BY SHOWERS AND THUNDERSTORMS. A FEW OF THE STORMS COULD BECOME SEVERE...WITH DAMAGING WINDS GUSTS OR LARGE HAIL. THE BEST CHANCE OF SEVERE WEATHER WILL BE OVER THE NORTHERN MOUNTAINS LATE THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY: NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED.
In the hours before
Special weather statement, May 18, 4:36 PM EDT, 3 hours 30 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 436 PM EDT TUE MAY 18 2004 PAZ035-036-182130- FRANKLIN-FULTON- 436 PM EDT TUE MAY 18 2004 ...A STRONG THUNDERSTORM WILL AFFECT FRANKLIN AND FULTON COUNTIES... AT 426 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 20 MILES EAST OF CUMBERLAND...MOVING NORTHEAST AT 30 MPH. THE THUNDERSTORM WILL BE NEAR LOCUST GROVE AROUND 450 PM... COVE MILLS AROUND 455 PM...NEEDMORE AROUND 500 PM...BIG COVE TANNERY AROUND 510 PM...CLAYLICK AROUND 515 PM...MERCERSBURG AND MCCONNELLSBURG AROUND 520 PM. VERY HEAVY RAIN WILL FALL...AND POSSIBLY CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM. DEVOIR
Special weather statement, May 18, 6:09 PM EDT, 1 hour 57 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 609 PM EDT TUE MAY 18 2004 PAZ063-064-182300- ADAMS-CUMBERLAND- 609 PM EDT TUE MAY 18 2004 ...A STRONG THUNDERSTORM WILL AFFECT CUMBERLAND AND ADAMS COUNTIES... AT 601 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 5 MILES NORTHWEST OF SHIPPENSBURG...MOVING EAST AT 25 MPH. THE THUNDERSTORM WILL BE NEAR NEWVILLE AROUND 620 PM... WALNUT BOTTOM AROUND 625 PM...PINE GROVE FURNACE STATE PARK AROUND 640 PM...BENDERSVILLE...MOUNT HOLLY SPRINGS...BIGLERVILLE AROUND 645 PM AND YORK SPRINGS AROUND 700 PM. VERY HEAVY RAIN WILL FALL...AND POSSIBLY CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. EXPECT INTENSE LIGHTNING...WIND GUSTS TO 40 MPH AS WELL AS SMALL HAIL WITH THIS STORM. DO NOT SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS. DEVOIR
Special weather statement, May 18, 6:58 PM EDT, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 658 PM EDT TUE MAY 18 2004 PAZ057-059-066-190000- DAUPHIN-LANCASTER-LEBANON- 658 PM EDT TUE MAY 18 2004 ...STRONG THUNDERSTORMS WILL AFFECT PORTIONS OF SOUTHERN DAUPHIN...SOUTHERN LEBANON AND NORTHERN LANCASTER COUNTIES... AT 658 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR MIDDLETOWN...MOVING EAST AT 10 MPH. THE THUNDERSTORM WILL BE NEAR ELIZABETHTOWN AT 710 PM...RHEEMS...LAWN AT 715 PM...MAYTOWN AT 720 PM...MOUNT GRETNA AT 725 PM...MOUNT JOY...MARIETTA AT 730 PM...COLUMBIA AND CORNWALL AT 740 PM. WIND GUSTS TO 40 MPH...SMALL HAIL AND FREQUENT LIGHTNING ARE POSSIBLE WITH THIS STORM. DO NOT SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS. IN ADDITION...VERY HEAVY RAIN WILL FALL... AND POSSIBLY CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. RXR
Special weather statement, May 18, 6:59 PM EDT, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 659 PM EDT TUE MAY 18 2004 PAZ063-065-190000- CUMBERLAND-YORK- 659 PM EDT TUE MAY 18 2004 ...STRONG THUNDERSTORMS WILL AFFECT YORK AND CUMBERLAND COUNTIES... AT 656 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 4 MILES SOUTHWEST OF MECHANICSBURG TO 9 MILES NORTHWEST OF WEIGELSTOWN TO 8 MILES NORTH OF HANOVER...MOVING NORTHEAST AT 25 MPH. THE THUNDERSTORMS WILL BE NEAR HOGESTOWN...WERTZVILLE...SIDDONSBURG...MECHANICSBURG AT 705 PM... SHIREMANSTOWN...LEWISBERRY AT 710 PM...WORMLEYSBURG...NEW CUMBERLAND...LOWER ALLEN AND LEMOYNE AT 715 PM. WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM. GRUMM
Local storm report, May 18, 7:39 PM EDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
739 PM EDT TUE MAY 18 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0520 PM TSTM WND DMG LOYSVILLE 40.38N 77.33W
05/18/2004 PERRY PA LAW ENFORCEMENT
NUMEROUS TREES DOWN AND MINOR FLOODING
0620 PM TORNADO 5 W CHAMBERSBURG 39.93N 77.75W
05/18/2004 FRANKLIN PA PUBLIC
OBSERVER WITNESSED THE TORNADO BRIEFLY TOUCH DOWN IN A
FIELD 300 YARDS SOUTH OF HIS TRAILER. FUNNEL CLOUD
QUICKLY LIFTED BACK UP INTO CLOUDS. NO DAMAGE NOTED.
0638 PM TSTM WND DMG 10 SW CARLISLE 40.10N 77.32W
05/18/2004 CUMBERLAND PA LAW ENFORCEMENT
SEVERAL TREES DOWN IN SOUTHAMPTON TOWNSHIP.
&&
VGCSpecial weather statement, May 18, 7:44 PM EDT, 22 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 744 PM EDT TUE MAY 18 2004 PAZ004>006-010>012-037-041-042-045-046-182330- CAMERON PA-ELK PA-MCKEAN PA-NORTHERN CLINTON PA-NORTHERN LYCOMING PA-POTTER PA-SOUTHERN CLINTON PA-SOUTHERN LYCOMING PA-SULLIVAN PA-TIOGA PA-WARREN PA- 744 PM EDT TUE MAY 18 2004 ...THE SEVERE THUNDERSTORM WATCH PREVIOUSLY IN EFFECT UNTIL 10 PM EDT HAS BEEN CANCELED FOR THE FOLLOWING COUNTIES... CAMERON...CLINTON...ELK...LYCOMING...MCKEAN...POTTER...SULLIVAN... TIOGA AND WARREN. THE STRONGEST THUNDERSTORMS HAVE MOVED SOUTH OF THE AREA. WHILE SCATTERED SHOWERS...AND POSSIBLY A BRIEF THUNDERSTORM WILL OCCUR THROUGH THE REST OF THE EVENING HOURS...THE THREAT FOR SEVERE WEATHER HAS ENDED. LAMBERT/GRUMM
The office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 18, 11:53 PM EDT | Flash Flood Warning | CTP | Somerset | 3 hr |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.